Western medication, more so than herbal medication, contributes to DILI in China
Zhu Y, et al. J Gastroenterol Hepatol. 2016 :d oi: 10.1111/ jgh. 13323.
In China, Western medicine may contribute more to drug-induced liver injury than Chinese herbal medication, according to findings published in the Journal of Gastroenterology and Hepatology.
aThe causal relationship between Chinese herbal medication and liver injury is much complex, and the clinical characteristics of DILI caused by Chinese herbal medication differ from those is a result of Western medicine, a researchers from the China Military Institute of Chinese Medicine, and colleagues wrote. aIn this study,[ Chinese herbal medication] was considered as an important but not the most common cause of DILI in China.a
Zhu and colleagues retrospectively examined 1,985 patients with DILI . The mean age of patients in such studies was 44 years( scope, 0.7 -8 9) with 96.1% of patients older than 18 years. Eight hundred seventy were exclusively on WM, 563 patients were exclusively on CHM and the remainder had taken a combination of the two medicines.
aThe characteristics of DILI in China differ from those in Western countries because of the different drug systems, diverse lifestyles, and race-related distinct genetic backgrounds, especially considering the widespread employ of[ Chinese herbal medication] in China, a the researchers wrote.
According to researchers, 256 patients were diagnosed with chronic DILI 😛 TAGEND 112 had been treated with Western medicine( atorvastatin was the most common drug linked to DILI );
74 had been treated with a combination of medications( VitC-yin-qiao tablet was the most common known drug ); and
70 had been treated with Chinese herbal medication( an herbal decoction with unknown substances was the most common redres employed ).
Sixty-four patients succumbed 😛 TAGEND 27 had been treated with Chinese herbal medicine
24 had been treated with Western medicine( norfloxacin was the most common drug employed ); and
13 had been treated with a combination of medications, with each taking a unique combination.
Eleven patients underwent a liver graft 😛 TAGEND
seven were on Western medicine, with each taking a unique redres;
two were on Chinese herbal medication( they both took an herbal decoction with unknown substances ); and
two were on a combination of medications( one took ketoconazole with an herbal decoction with unknown substances for acne and the other took a combination of acitretin, methotrexate and bai-dian-feng ).
The remaining 1,651 patients received a agooda prognosis once the agents causing the DILI were cleared from their system and the patients underwent therapy, according to researchers.
The study was not without its limitations, researchers wrote.
aThis a |. single-center and retrospective survey and was limited by potential selection bias because all of the cases were hospitalized patients, which led to a poor outcome and low presentation in the general population, a researchers wrote. aThus, it is necessary for multicenter and prospective researches to investigate herbal hepatotoxicity and to find the distinctive characteristics of DILI caused by Chinese herbal medication, and further efforts are needed to study the accurate causal relationship between Chinese herbal medication and liver injury.a a by Janel Miller
Disclosures: The researchers report no relevant fiscal disclosures.